Goldilocks and Propofol Dosage in Older Adults: Too Much, Too Little, or Just Right?

Michael J. Devinney MD, PhD; Miles Berger MD, PhD

Disclosures

J Am Geriatr Soc. 2021;69(8):2106-2109. 

In This Article

What do These Results Mean?

The answer to that question is complex and nuanced. An overdose is typically viewed as an excessive drug dose that causes adverse events. Schonberger et al. and prior reports document that older adults are likely receiving excessive anesthetic drug dosage, but none of these reports have demonstrated that excessive doses are associated with adverse events. Thus, it is premature and potentially inappropriate to interpret these data to mean that the majority of older adults are receiving anesthetic "overdoses."

In considering this issue, it is important to realize that the practice of anesthesiology is different than most other medical and geriatric specialties in several respects, including the fact that anesthesiologists titrate drug administration based on physiologic data and patient responses in real time. Unlike an internist who can gradually titrate an oral antihypertensive drug over multiple outpatient clinic visits spread across weeks to months, anesthesiologists give drugs that produce dramatic physiologic effects (i.e., loss of consciousness, amnesia, and paralysis) over mere seconds to minutes. Furthermore, despite our evolving understanding of anesthetized EEG patterns,[8,9] there is currently no ideal monitor of consciousness or amnesia in clinical use. In current practice, unconsciousness and amnesia are typically assumed to be present at anesthetic induction if there is a lack of movement and blood pressure/heart rate increases in response to tracheal intubation. Since insufficient anesthetic dosage can lead to intraoperative awareness with explicit recall, which often results in PTSD and other severe adverse mental health sequelae for patients,[10,11] anesthesiologists have an impetus to be "generous" with anesthetic dosage.

Yet, excessive dosage for anesthesia induction (i.e., propofol) and maintenance (i.e. inhaled anesthetics) can lead to hypotension and even pulseless electrical activity (PEA) requiring advanced cardiac life support. Thus, anesthesiologists face the dilemma of needing to administer a "goldilocks" dose—not too little, and not too much, without any equation or method to a priori calculate the exact right propofol dose for each individual patient. This challenge forms part of the art of clinical anesthesiology; attaining this clinical judgment is partly why anesthesiology internship and residency takes 4 years.

processing....